Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 6, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Jan 28, 2009, 5:09 AM AKST. It took effect at Jan 28, 2009, 3:00 PM AKST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2009, 5:09 AM AKST (14:09 UTC)
- In effect from
- Jan 28, 2009, 3:00 PM AKST
- Expired
- Jan 28, 2009, 6:46 PM AKST
- In force
- 4 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 281409 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 509 AM AKST WED JAN 28 2009 AKZ185-290315- /X.UPG.PAFC.BZ.A.0006.090129T0000Z-090129T1200Z/ /X.NEW.PAFC.BZ.W.0006.090129T0000Z-090129T1200Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 509 AM AKST WED JAN 28 2009 ...BLIZZARD WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM AKST THURSDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM AKST THURSDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. THE LOW PRESSURE SYSTEM CURRENTLY MOVING THROUGH THE ALEUTIANS WILL BRING STRONG NORTHERLY WINDS TO DUTCH HARBOR THIS AFTERNOON. COLDER TEMPERATURES WILL CAUSE PRECIPITATION TO FALL AS SNOW. WINDS WILL BE 35 TO 45 MPH AND CAUSE BLOWING SNOW TO REDUCE VISIBILITIES TO LESS THAN ONE QUARTER MILE AT TIMES. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ181-290315- /X.NEW.PAFC.BZ.A.0007.090129T0600Z-090130T0000Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 509 AM AKST WED JAN 28 2009 ...BLIZZARD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH THURSDAY AFTERNOON. THE LOW PRESSURE SYSTEM CURRENTLY MOVING THROUGH THE ALEUTIANS WILL BRING STRONG NORTHERLY WINDS TO THE ALASKA PENINSULA THIS EVENING. COLDER TEMPERATURES WILL CAUSE PRECIPITATION TO FALL AS SNOW. WINDS ARE EXPECTED BE 25 TO 30 MPH AND BLOWING SNOW MAY POSSIBLY REDUCE VISIBILITIES TO LESS THAN ONE QUARTER MILE AT TIMES. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
2 follow-up statements
000 WWAK42 PAFC 290109 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 409 PM AKST WED JAN 28 2009 AKZ181-290215- /X.CAN.PAFC.BZ.A.0007.090129T0600Z-090130T0000Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 409 PM AKST WED JAN 28 2009 ...BLIZZARD WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WATCH. BLIZZARD WATCH HAS BEEN CANCELLED. SNOW AND BLOWING SNOW ARE STILL EXPECTED...BUT WILL REMAIN BELOW BLIZZARD CRITERIA. $$ AKZ185-291200- /X.CON.PAFC.BZ.W.0006.000000T0000Z-090129T1200Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 409 PM AKST WED JAN 28 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AKST THURSDAY... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AKST THURSDAY. THE LOW PRESSURE SYSTEM CURRENTLY MOVING THROUGH THE ALEUTIANS WILL BRING STRONG NORTHERLY WINDS TO DUTCH HARBOR INTO TONIGHT. COLDER TEMPERATURES WILL CAUSE PRECIPITATION TO FALL AS SNOW. WINDS WILL BE 35 TO 45 MPH AND CAUSE BLOWING SNOW TO REDUCE VISIBILITIES TO LESS THAN ONE QUARTER MILE AT TIMES. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ155-291215- /X.NEW.PAFC.WC.Y.0020.090129T0109Z-090130T0100Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 409 PM AKST WED JAN 28 2009 ...WIND CHILL ADVISORY IN EFFECT UNTIL 4 PM AKST THURSDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM AKST THURSDAY. COLD NORTHERLY WINDS CONTINUE TO FILTER INTO THE AREA. THESE WINDS WILL SUPPORT WIND CHILLS IN THE 30 TO 40 BELOW ZERO RANGE WELL INTO THE DAY TOMORROW. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$
000 WWAK42 PAFC 290346 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 646 PM AKST WED JAN 28 2009 AKZ185-290500- /X.CAN.PAFC.BZ.W.0006.000000T0000Z-090129T1200Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 646 PM AKST WED JAN 28 2009 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. THE BLIZZARD WARNING HAS BEEN CANCELLED. PERIODS OF SNOW AND BLOWING SNOW WILL CONTINUE INTO TONIGHT...BUT NOT MEETING BLIZZARD CRITERIA. $$ AKZ155-300100- /X.CON.PAFC.WC.Y.0020.000000T0000Z-090130T0100Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 646 PM AKST WED JAN 28 2009 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKST THURSDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKST THURSDAY. COLD NORTHERLY WINDS CONTINUE TO FILTER INTO THE AREA. THESE WINDS WILL SUPPORT WIND CHILLS IN THE 30 TO 40 BELOW ZERO RANGE WELL INTO THE DAY TOMORROW. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Jan 28, 5:00 AM AKST, 9 minutes earlier.
Area forecast discussion, Jan 28, 5:00 AM AKST, 9 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKST WED JAN 28 2009
.ANALYSIS AND UPPER LEVELS...
MASSIVE UPPER LEVEL RIDGE OVER THE GULF THIS MORNING WITH AN EQUALLY
LARGE TROUGH OVER THE BERING. ANOTHER TROUGH IS MOVING RAPIDLY ACROSS
NORTHERN AK. AT THE SURFACE...LOW PRESSURE COVERS THE EASTERN
ALEUTIANS AND AKPEN WITH A CENTER SOUTH OF DUTCH HARBOR. OTHERWISE
HIGH PRESSURE COVERS THE WESTERN BERING AND EASTERN RUSSIA...INTERIOR
AK...AND THE EASTERN GULF.
.MODEL DISCUSSION...
MODELS ARE IN EXCELLENT AGREEMENT WITH A PATTERN CHANGE OVER THE NEXT
SEVERAL DAYS. THIS WILL REPLACE THE GULF RIDGE WITH A LOW HEADED
TOWARD PRINCE WILLIAM SOUND...WITH AN ACCOMPANYING LONG DURATION SNOW
EVENT FOR AREAS SOUTH AND EAST OF THE AK RANGE. THE FORECAST LEANS
TOWARD THE GFS SOLUTION.
.SHORT TERM FORECAST...
IN THE WEST...THE WESTERN AND CENTRAL ALEUTIANS WILL RECEIVE SNOW
SHOWERS AS THE RIDGE BUILDS OVERHEAD THROUGH THU...AND THEN SNOW AS A
SERIES OF LOWS MOVES ALONG THE ISLANDS JUST SOUTH OF THE CHAIN
THROUGH FRI. THE EASTERN ALEUTIANS INITIALLY WILL BE IN THE WARM
SECTOR TODAY...BUT WILL THEN CHANGE TO SNOW WITH BLIZZARD CONDITIONS
THIS AFTERNOON AND TONIGHT BEFORE CHANGING TO SNOW SHOWERS THU INTO
FRI.
FOR SOUTHWEST AK...AS THE LOW MOVES FROM SOUTH OF DUTCH HARBOR TO
PRINCE WILLIAM SOUND...SIGNIFICANT SNOWFALL WILL AFFECT MOST OF THE
AREA THROUGH THU. DRY CONDITIONS WILL BE LIMITED TO THE KUSKOKWIM
DELTA. THU EVENING THROUGH FRI AFTERNOON A TROUGH DIGGING ACROSS NW
AK WILL MOVE TO THE AK RANGE WITH ANOTHER ROUND OF SNOW
SHOWERS...THIS TIME FOR ALL OF SOUTHWEST AK.
SOUTH AND EAST OF THE AK RANGE...THE LOW MOVING TO PWS WILL BRING
WITH IT A MOIST SOUTHWEST FLOW ALOFT WITH NO INDICATIONS OF
DOWNSLOPING. THIS MEANS PLENTY OF SNOW FOR INTERIOR AREAS BEGINNING
TODAY AND CONTINUING THROUGH FRI MORNING WEST OF THE TALKEETNAS...AND
INTO SAT FOR AREAS EAST OF THE TALKEETNAS. RAIN WILL MIX WITH SNOW
ALONG THE COAST WED NIGHT.
.LONG TERM FORECAST...
BERING SEA EFFECT SNOW SHOWERS WILL PERIST THROUGH THE WEEKEND. A
SECOND LOW WILL ARRIVE IN NEAR PWS SUN NIGHT...BRINGING ANOTHER ROUND
OF SNOW TO SOUTHWEST AK FOR THE WEEKEND....AND TO SOUTH CENTRAL ON
SUN.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 185
BLIZZARD WATCH 181
MARINE...GALE 150 155 160 170 171
HEAVY FREEZING SPRAY 140 160 165 179
FIRE WEATHER...NONE
DS JAN 09The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 4:00 PM AKST | Gale Warning | AFC | 36 hr | |
| Jan 27, 5:10 PM AKST | Gale Warning | AFC | 11 hr | |
| Jan 28, 2:28 AM AKST | Blizzard Watch | AFC | 3 hr | |
| Jan 28, 4:00 AM AKST | Gale Warning | AFC | 12 days | |
| Jan 28, 4:00 AM AKST | Small Craft Advisory | AFC | 36 hr | |
| Jan 28, 4:00 AM AKST | Small Craft Advisory | AFC | 24 hr | |
| Jan 28, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 37 hr | |
| Jan 28, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 8 days | |
| Jan 28, 5:09 AM AKST | Blizzard Watch | AFC | 11 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.